The Annals of Probability

Rates for the CLT Via New Ideal Metrics

S. T. Rachev and J. E. Yukich

Full-text: Open access

Abstract

Let $(B, \| \|)$ be a separable Banach space and $\mathscr{X} := \mathscr{X}(B)$ the vector space of all random variables defined on a probability space $(\Omega, \mathscr{A}, P)$ and taking values in $B$. It is shown that new ideal metrics for $\mathscr{X}$ may be used to obtain refined rates of convergence of normalized sums to a stable limit law. The rates hold uniformly in $n$ and are expressed in terms of a variety of uniform metrics on $\mathscr{X}$. In the Banach space setting the rates hold with respect to the total variation metric and in the Euclidean space setting the rates hold with respect to uniform metrics between density and characteristic functions. The main result provides a sharp order estimate of the rate of convergence in local limit theorems with respect to the uniform distance between densities. The method is based on the theory of probability metrics, especially those of convolution type.

Article information

Source
Ann. Probab., Volume 17, Number 2 (1989), 775-788.

Dates
First available in Project Euclid: 19 April 2007

Permanent link to this document
https://projecteuclid.org/euclid.aop/1176991426

Digital Object Identifier
doi:10.1214/aop/1176991426

Mathematical Reviews number (MathSciNet)
MR985389

Zentralblatt MATH identifier
0675.60018

JSTOR
links.jstor.org

Subjects
Primary: 60F05: Central limit and other weak theorems
Secondary: 60G50: Sums of independent random variables; random walks 60B10: Convergence of probability measures 60B12: Limit theorems for vector-valued random variables (infinite- dimensional case) 60E07: Infinitely divisible distributions; stable distributions

Keywords
Ideal probability metrics convolution metrics rates of convergence stable random variables

Citation

Rachev, S. T.; Yukich, J. E. Rates for the CLT Via New Ideal Metrics. Ann. Probab. 17 (1989), no. 2, 775--788. doi:10.1214/aop/1176991426. https://projecteuclid.org/euclid.aop/1176991426


Export citation